MAUDE Adverse Event Report: ARTHROCARE CORP. REFLEX ULTRA PTR COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. REFLEX ULTRA PTR COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number EIC4835-01
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/25/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a septo/fess procedure, the metal end of the reflex ultra wand snapped off and half the silver part of the coabaltor was inside the patient.Back up device was available to complete the surgery.No significant surgical delay was reported.No further complications were reported.
 
Event or Problem Description
It was reported that during a septo/fess procedure, the half silver/metal part of the reflex ultra wand snapped off from the blue part of the ablator, when it was inside the patient.Back up device was available to complete the surgery.No significant surgical delay was reported.No further complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.There was a relationship found between the device and the reported event.A visual inspection of the returned instrument shows no manufacturing abnormalities.The shaft is bent where it meets the handle.The electrode has been detached.Product was out of the original packaging.No packaging returned.The device was plugged into the controller and registered settings (4,2).The wand was not able to generate plasma and coagulation due to damaged shaft.A review of the customer provided image shows a wand in the original packaging and confirming part and lot number.The complaint was confirmed and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include: (1) excessive force.Based on a review of the complaint, it is unknown if ¿half the silver part of the coblator¿ was retained/recovered from the patient.Reportedly, the device packaging and the device was intact prior to opening the packaging.The material composition for the wand is commercially pure (99.95% or greater purity) molybdenum.The coblation wands are manufactured and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.Consequently, we are unable to make any conclusions on the impact of the possibly retained non-implantable foreign body.However, if the half silver part of the coblator, was retained inside of the patient¿s body, the potential for micro-motion and/or migration, and local skin irritation/discomfort cannot be rule out.It was reported the procedure was completed with a back-up device with a non-significant delay.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information be provided, this case would be re-assessed.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.No containment or corrective actions are recommended at this time.Correction in d4, unique identifier (udi).

Brand Name
REFLEX ULTRA PTR COBLATOR II
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14724679
Report Number3006524618-2022-00297
Device Sequence Number5800475
Product Code GEI
UDI-Device Identifier00817470005455
UDI-Public00817470005455
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K202006
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/17/2022
Device Model NumberEIC4835-01
Device Catalogue NumberEIC4835-01
Device Lot Number2064393
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/25/2022
Supplement Date Received by Manufacturer09/13/2022
Initial Report FDA Received Date06/16/2022
Supplement Report FDA Received Date09/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/17/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown